Proceedings of the Japan Academy, Series A, Mathematical Sciences

Dynamics of gradient flows in the half-transversal Morse theory

Hiroshi Goda and Andrei V. Pajitnov

Full-text: Open access


In this note we suggest a construction of the Morse-Novikov theory for a class of non-transversal gradients and generalize to this class the basic results of the classical Morse-Novikov theory including its non-abelian version.

Article information

Proc. Japan Acad. Ser. A Math. Sci., Volume 85, Number 1 (2009), 6-10.

First available in Project Euclid: 5 January 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M27: Invariants of knots and 3-manifolds
Secondary: 58E05: Abstract critical point theory (Morse theory, Ljusternik-Schnirelman (Lyusternik-Shnirel m an) theory, etc.)

Morse theory gradient flow torsion Novikov homology zeta function the Seiberg-Witten equation


Goda, Hiroshi; Pajitnov, Andrei V. Dynamics of gradient flows in the half-transversal Morse theory. Proc. Japan Acad. Ser. A Math. Sci. 85 (2009), no. 1, 6--10. doi:10.3792/pjaa.85.6.

Export citation


  • S. K. Donaldson, Topological field theories and formulae of Casson and Meng-Taubes, in Proceedings of the Kirbyfest (Berkeley, CA, 1998), 87–102 (electronic), Geom. Topol. Publ., Coventry.
  • H. Goda, Heegaard splitting for sutured manifolds and Murasugi sum, Osaka J. Math. 29 (1992), no. 1, 21–40.
  • H. Goda, On handle number of Seifert surfaces in $S^{3}$, Osaka J. Math. 30 (1993), no. 1, 63–80.
  • H. Goda, H. Matsuda, A. V. Pajitnov, Morse-Novikov theory, Heegaard splittings and closed orbits of gradient flows, arXiv:0709.3153.
  • H. Goda and A. V. Pajitnov, Twisted Novikov homology and circle-valued Morse theory for knots and links, Osaka J. Math. 42 (2005), no. 3, 557–572.
  • M. Hutchings and Y.-J. Lee, Circle-valued Morse theory and Reidemeister torsion, Geom. Topol. 3 (1999), 369–396. (electronic).
  • B. J. Jiang and S. C. Wang, Twisted topological invariants associated with representations, in Topics in knot theory (Erzurum, 1992), 211–227, Kluwer Acad. Publ., Dordrecht.
  • F. Latour, Existence de 1-formes fermées non singulières dans une classe de cohomologie de de Rham, Inst. Hautes Études Sci. Publ. Math. No. 80 (1994), 135–194 (1995).
  • T. Mark, Torsion, TQFT, and Seiberg-Witten invariants of 3-manifolds, Geom. Topol. 6 (2002), 27–58. (electronic).
  • G. Meng and C. H. Taubes, SW = Milnor torsion, Math. Res. Lett. 3 (1996), no. 5, 661–674.
  • J. W. Milnor, Infinite cyclic coverings, in Conference on the Topology of Manifolds (Michigan State Univ., E. Lansing, Mich., 1967), 115–133, Prindle, Weber & Schmidt, Boston, Mass.
  • A. V. Pazhitnov, On the Novikov complex for rational Morse forms, Ann. Fac. Sci. Toulouse Math. (6) 4 (1995), no. 2, 297–338.
  • A. V. Pazhitnov, Simple homotopy type of Novikov complex and $\zeta$-function of the gradient flow, Uspekhi Mat. Nauk 54 (1999), no. 1(325), 117–170; translation in Russian Math. Surveys 54 (1999), no. 1, 119–169.
  • A. V. Pazhitnov, On closed orbits of gradient flows of circle-valued mappings, Algebra i Analiz 14 (2002), no. 3, 186–240; translation in St. Petersburg Math. J. 14 (2003), no. 3, 499–534.
  • A. V. Pajitnov, Circle-valued Morse theory, de Gruyter, Berlin, 2006.
  • E. Witten, Monopoles and four-manifolds, Math. Res. Lett. 1 (1994), no. 6, 769–796.